Saturday May 28th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Can you get addicted to Fioricet?

Yes. Fioricet is highly addictive.

Although this prescription drug has important, legitimate uses, Fioricet also has the potential for abuse because of the strong barbiturate medication it contains. What exactly is in Fioricet? What does Fioricet addiction look like? What should you do if you are addicted? We ask and respond to these questions and more here. Plus, we invite your questions and comments about Fioricet at the bottom.

Fioricet chemistry and use

Fioricet is a medication containing acetaminophen, caffeine, and butalbital, a short-acting barbiturate. Available in tablet form, Fioricet is a prescription drug intended to treat tension headaches. There is also a version of Fioricet which contains codeine, a narcotic painkiller that is related to morphine.

What does Fioricet do in the body?

Each component of Fioricet serves a different purpose.

Acetaminophen – The acetaminophen contained in Fioricet is a mild painkiller (the active ingredient in Tylenol) which helps reduce the pain of headaches.

Butalbital – The butalbital in Fioricet is what gives the medication its addictive potential.  Butalbital is a central nervous system depressant which can cause drowsiness and impair mental and physical abilities.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Caffeine – Caffeine is, of course, a very mild stimulant which can sometimes help ease headaches and increase alertness.

Codeine – Fioricet with codeine can be more addictive than the regular variety as it contains the addictive narcotic, codeine, as well as butalbital. With added codeine, you can even get addicted to NyQuil.

How do you get addicted to Fioricet?

Doctors need to be careful when prescribing Fioricet to patients for their headaches because of its habit-forming potential. People taking Fioricet for headaches may get addicted to Fioricet if they take the medication in larger doses, more frequently, or for longer periods than it is prescribed.

What does it mean to be addicted to Fioricet?

Taking high doses of Fioricet can cause you to build a tolerance to the medication, leading to a need for greater and greater amounts of the drug to achieve the same effect. Eventually, someone can build both a physical and psychological dependence on the medication. Withdrawal occurs when you stop taking Fioricet and includes symptoms such as convulsions and delirium. The average barbiturate addict takes about 1500mg a day.

How to avoid Fioricet addiction

The best way to avoid becoming addicted to Fioricet is to only take the medication as prescribed. If you start to notice that Fioricet is getting less effective at treating your headaches, talk to your doctor about alternative options. Simply taking more than prescribed is the first step on the road to addiction, and can have serious health consequences due to the possibility of overdosing on acetaminophen.

Are you addicted to Fioricet?

If you think that you are addicted to Fioricet, there is help available. Talk to your doctor about slowly weaning yourself from the medication. Medical supervision is recommended when you stop taking Fioricet. Because of the severity of withdrawal symptoms, it can be better to gradually reduce the dose until you can safely stop taking the drug. If you have developed a Fioricet addiction and you abruptly stop taking the drug, you may experience major withdrawal symptoms for up to five days, and less intense symptoms for up to 15 days.

Questions about Fioricet addiction

Do you have a question about using Fioricet? Please let us know. We try our best to respond to all questions personally and promptly. And if we don’t know the answer, we will refer you to an organization that does.

Reference Sources: Daily Med Fioricet Drug Information
National Institute on Drug Abuse: NIDA Community Drug Alert Bulletin – Prescription Drugs
FDA: Fioricet with Codeine Prescription Information

Leave a Reply

12 Responses to “Can you get addicted to Fioricet?
Marie
2:59 am June 7th, 2012

I have a prescription for 60 pills prescrip lasts me about 75 days on average. I have been using this medication for about 14 yrs effectively for tension headaches. My dr thinks I talk too much. It works perfectly. I tried topamax. Ihaven’t seen a decrease. If its not broke dont fix it. Is it time for me to find a new dr. or do I have a problem?

8:51 am June 7th, 2012

Hi Marie. Is your doctor saying that talkativeness is a symptom of addiction to Fioricet?

baylies
4:06 pm October 1st, 2012

Fiorcet also makes me talk a mile a minute it seems like. My close friends can always tell the difference in the days i take the medicine and the days i do not take it. For me it is a mircale drug it feels like because i have been battling depression along with severe headaches. So for me it puts me in the best mood, I have tons of energy andno headaches. MY doctor now I believe is trying to take me off of them so i’m not exactly sure how i am going to handle that I am actually scared because i notice when i don’t have any that’s all i can think about it getting some more.

1:41 pm October 2nd, 2012

Hi baylies. That’s a very powerful insight that you have there. It may be that Fiorcet provides you with psycho-emotional support, and that you may be expressing an addictive pattern in the way that you take Fiorcet. How do you feel about seeking other treatment alternatives that might not include pharmaceuticals?

Marie
1:57 am October 6th, 2015

Does taking firocet cause high blood pressure just went to Dr my pressure was very high and now I have to start taking blood pressure medication did I get it from the firocet I’m also on anxiety medication a very low dose

Natasha
11:25 pm October 10th, 2015

Hello I was prescribed Fioricet today for having horrible headaches. I was reading here that it can be addictive. I have had addiction issues in the past. Can you tell me the best way to use this effectively but not become addicted. Thank you

1:00 pm November 4th, 2015

Hi Marie. Studies found that Fioricet can lead to high blood pressure, especially in female individuals who are 50-59 old, have been taking the drug for 1 – 2 years, and who have predispositions for high blood pressure. Other conditions noted in individuals who also experienced HBP when taking Fioricet were osteoporosis, depression, multiple sclerosis, pain, high blood cholesterol.

3:59 pm November 4th, 2015

Hi Natasha. The best way to avoid becoming addicted to Fioricet is to only take the medication as prescribed. Even if your doctor keeps prescribing, you shouldn’t take it regularly for long periods of time. If you start to notice that Fioricet is getting less effective at treating your headaches, talk to your doctor about alternative options.

Amanda
11:51 am January 11th, 2016

Can you do a cold water extraction with these pills? Hello Everyone I just asked this question for fun. Many Of my friends who is addicted with such type of pills they sometime sharing their experience.I do not know from which place they buy cheap Tramadol. But as I can see them they feel sleepy most of time. I think you should not take such type of drug.

Michael
8:36 am April 2nd, 2016

This Drug is very addictive. My Wife before we were married had a car accident and caused her to have excessive migrain headaches. The Dr. Prescribed this medication but it is addictive if you take more than prescribed. My Wife is addicted to this medication, you can easily buy it on line. This drug has destroyed our relationship in some way. I am constantly nervous she will sneak another order on line and take these pills and abuse it. My Wife also has epilepsy which this mixed with her other medications can be very dangerous. If your Dr. Prescribes this do not take it. Suggest something else please, trust me if you take it outside of the prescribed amount it will destroy you and your family. God bless.

Lydia @ Addiction Blog
2:01 pm April 8th, 2016

Hi Michael. I suggest that you look into the CRAFT model for families and interventions. One NGO called Allies in Recovery has some online reading that can help:
http://alliesinrecovery.net/about-craft/

deb
10:22 pm April 8th, 2016

I have been takng fiorcet for the past 6 to 7 years about 4 a day and about 2 months ago due to liver I decided to just stop since then I have become very withdrawn and depressed not wanted to get out of bed or go anywhere, so the within the last week i felt i had to take the fiorcet again but now only 2 a day if that and dont like the way I feel, does this medicine give you a chemical imbalance. I really need help and guidence my doctor is no good and a pill pusher

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED